Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 10, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 8, 1997, 7:43 PM CST for Choctaw County, Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 1997, 7:43 PM CST (01:43 UTC)
- Expired
- Jan 8, 1997, 8:45 PM CST
- In force
- 62 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Choctaw County, AL
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
628 WUUS1 KMOB 090143 RRA SVRMOB ALC023-090245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 743 PM CST WED JAN 8 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 845 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...CHOCTAW COUNTY AT 742 PM...NWS DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM MOVING INTO WESTERN CHOCTAW COUNTY ALABAMA. THIS STORM IS LIKELY PRODUCING LARGE HAIL. THE STORM WILL PASS NEAR BUTLER THROUGH 845 PM. THE STORM WAS MOVING NORTHEAST AT 30 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 1:39 PM CST, 6 hours 4 minutes earlier.
Area forecast discussion, Jan 8, 1:39 PM CST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 130 PM CST WED JAN 8 1997 ONGOING WX HAS LIMITED TIME TODAY. 88D SHOWING TRW/RW OVER GULF MOVG NORTH. EARLIER STORMS HAD SOME HAIL. ALSO SEEING PATCHY DENSE FOG ALONG THE COASTAL AREA. SHOULD DISSIPATE AFTER WARM FRONT MOVES THROUGH. LATEST VISIBLE AND IR SATELLITE ALONG WITH SFC ANALYSIS SHOWS SFC LOW JUST OFF THE LA CST MOVG SLOWLY NE. EXPECT LOW TO TRACK ACROSS MS AND AL BORDER TONIGHT AND BE OVER N AL THURSDAY MRNG. WARM FRONT SHOULD MOVE ACROSS FA TONIGHT WITH TEMPERATURES REMAINING STEADY OR SLOWLY RISING. MODELS WERE IN GENERAL AGREEMENT ON THIS MORNINGS RUN WITH NGM FINALLY HANDLING LOW OVR GULF SIMILAR TO AVN AND ETA. CHANCE OF SVR TSMS WILL CONT THROUGH TONIGHT WITH MOST OF FA BEING IN WARM SECTOR WITH GREATEST THREAT OF SVR WX JUST EAST OF THE LOWS TRACK. LI'S OF NEAR -6 SPREAD ACROSS FA TONIGHT THEN MOVE EAST DURING DAY ON THURSDAY. ANOTHER PROBLEM TONIGHT WILL BE HEAVY RAINS. THE GROUND ACROSS FA IS ALREADY SATURATED AND ADDITIONAL RAINS WILL QUICKLY RUNOFF. MAY NEED FFA FOR AREA LATER TONIGHT. EXPECT CHANCE OF RW/TRW TO REMAIN OVER FA THROUGH ABOUT NOON ON THURSDAY. SHOULD CLEAR OUT THURSDAY NIGHT. FWC NUMBERS ARE A LITTLE LOW AND WILL INCREASE HIGHS FOR THURSDAY. NEXT PROBLEM IS WEEKEND. TOOK A QUICK LOOK AT MRF THIS MORNING AND IT DID NOT PAINT A PRETTY PICTURE FOR SUNDAY. MOB 51/63/39/50 +710 PNS 58/64/39/51 +810 DTS 54/63/42/53 +920 EVR 50/58/38/50 +710 01
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.